Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 8, 2017, 8:57 PM MST for La Paz County, Arizona. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 8:57 PM MST (03:57 UTC)
- Expired
- Jul 8, 2017, 9:15 PM MST
- In force
- 18 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 155 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:00 PM MST | TSTM WND DMG | Vicksburg, AZ | DELAYED REPORT. CALLED TRAINED SPOTTER FOR INFORMATION. REPORTED NEARBY CAR PORT ROOF BLOWN OFF AND DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 3453 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
793 WUUS55 KPSR 090357 SVRPSR AZC012-090430- /O.NEW.KPSR.SV.W.0002.170709T0357Z-170709T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 857 PM MST SAT JUL 8 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Central La Paz County in west central Arizona... * Until 930 PM MST * At 856 PM MST, a severe thunderstorm was located near Vicksburg Junction, or 38 miles south of Alamo Lake, moving south at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Vicksburg, Brenda and Vicksburg Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3382 11385 3377 11371 3352 11373 3362 11405 TIME...MOT...LOC 0356Z 012DEG 10KT 3374 11380 HAIL...<.75IN WIND...60MPH $$ AD
2 follow-up statements
886 WWUS55 KPSR 090405 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 905 PM MST SAT JUL 8 2017 AZC012-090430- /O.CON.KPSR.SV.W.0002.000000T0000Z-170709T0430Z/ La Paz AZ- 905 PM MST SAT JUL 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR CENTRAL LA PAZ COUNTY... At 905 PM MST, a severe thunderstorm was located near Vicksburg Junction, or 39 miles southeast of Parker, moving south at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3382 11385 3376 11373 3357 11377 3364 11402 TIME...MOT...LOC 0405Z 012DEG 10KT 3372 11381 HAIL...<.75IN WIND...60MPH $$ AD
267
WWUS55 KPSR 090415
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
915 PM MST SAT JUL 8 2017
AZC012-090425-
/O.CAN.KPSR.SV.W.0002.000000T0000Z-170709T0430Z/
La Paz AZ-
915 PM MST SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA PAZ COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3382 11385 3376 11373 3357 11377 3364 11402
TIME...MOT...LOC 0413Z 012DEG 10KT 3369 11382
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:25 PM MST, 32 minutes earlier.
Area forecast discussion, Jul 8, 8:25 PM MST, 32 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 825 PM MST Sat Jul 8 2017 .SYNOPSIS... Increasing moisture will lead to a gradual cooling trend through the weekend. Chances of thunderstorm activity will also increase in central and eastern Arizona through the weekend. Moisture will persist through next week continuing thunderstorm chances for the mountains and deserts of Arizona. && .DISCUSSION... While the overall synoptic setup this evening seems very similar to last evening, some subtle differences are forcing somewhat different outcomes today. Objectively, moisture profiles were locally better this afternoon with KPSR 00Z sounding sampling a well mixed 7-8 g/kg boundary layer profile and total column PWAT at 1.39 inches. However, 00Z KTWC sounding showed drier air advecting into the sfc- H5 layer owing to only 5 g/kg in this layer and PWAT under an inch. Also, upper divergence was more bifurcated this evening focused through both northern AZ and northern Mexico, but more convergent through central AZ. As a result post outflow boundaries, any additional convective development has been muted. Otherwise, a convective complex steering through west central AZ should persist the next couple hours in a favorable environment while an inverted trough over cntrl/nrn Sonora may force shower development through SE CA. Increased POPs in this western portion of the CWA while reducing POPs throughout the eastern half of the CWA. In areas to the west where convection will persist, very gusty winds and dense blowing dust will continue to be the main threats. && .PREVIOUS DISCUSSION... /302 PM MST Sat Jul 8 2017/ After the excessive heat yesterday afternoon, conditions were exceptionally warm this morning as well. Scottsdale and Deer Valley Airports set new all-time records for high minimums at 96 degrees and 95 degrees respectively. Meanwhile, the low temperature reached 95 degrees at Sky Harbor Airport, which is the second warmest of all-time, last occurring 8/5/09. More substantial low-level moistening is forecast to occur Sunday, with dewpoints forecast to climb into the low-60s and PW values approaching 1.5 inches. As a result, a more active convective regime will commence into early next week as southeasterly flow persists, with the midlevel anticyclone remaining positioned north and east of the region. The fine-scale details (e.g., cloud cover, convective overturning, etc.) are still unclear this far out, but substantial moisture appears to stick around for the foreseeable future. This will also keep temperatures somewhat muted, with highs below 110 each day next week, but overnight lows remaining warm. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Multiple outflow boundaries and shifting sfc winds will be the main aviation problems through Sunday evening. Several outflow boundaries/wind shifts may complicate traffic patterns into the overnight, but eventually winds should settle on an easterly component by sunrise. Models suggest a switch to a west wind fairly early Sunday afternoon, but once again outflows and shifting gusty winds will be a threat early Sunday evening. Actual thunderstorms may remain more isolated and not directly affect the air fields. Southeast California/Southwest Arizona including KIPL and KBLH: Shifting gusty winds and localized blowing dust will be the main aviation hazards through Sunday. KBLH will likely see the strongest winds with the potential most dense blowing dust and thunderstorm activity late this evening. KIPL may see residual showers and lighter wind shifts overnight and Sunday morning. More persistent southerly winds should resume Sunday afternoon with only lingering mid/high clouds. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Easterly winds aloft to continue to import monsoon moisture into the region through the forecast period. However, slightly drier conditions are possible for the middle part of next week before moisture levels increase once again by the end of next week. Scattered showers and thunderstorms can be expected each afternoon/evening across the higher terrain north and east of Phoenix with isolated-scattered showers/storms forecast across the lower deserts. Strong gusty winds and heavy downpours are possible with the stronger storms. Temperatures to remain near, or slightly above normal. Minimum humidities to fall into the 15-30 percent range each day with fair-good overnight recoveries. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Hirsch/Rogers AVIATION...MO FIRE WEATHER...Percha
In the hours before
Local storm report, Jul 8, 5:46 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
546 PM MST SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 10 ESE QUEEN CREEK 33.16N 111.49W
07/08/2017 M53 MPH PINAL AZ MESONET
MESONET STATION SRP22, 10 ESE QUEEN CREEK.
&&
EDLocal storm report, Jul 8, 6:28 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 3 WNW CASA GRANDE 32.90N 111.79W
07/08/2017 M41 MPH PINAL AZ MESONET
MESONET STATION SRP14, 2 WNW CASA GRANDE.
&&
EDSpecial weather statement, Jul 8, 6:42 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
642 PM MST SAT JUL 8 2017
AZZ533-090215-
Central La Paz AZ-
642 PM MST SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
715 PM MST...
At 641 PM MST, Doppler radar was tracking a strong thunderstorm over
Alamo State Park, or over Alamo Lake, moving southwest at 20 mph.
Boaters and others in the area should seek shelter.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Alamo State Park.
LAT...LON 3430 11349 3424 11342 3409 11362 3422 11376
3424 11373 3422 11372 3421 11367 3423 11364
3423 11361 3431 11353
TIME...MOT...LOC 0141Z 057DEG 19KT 3429 11356
ADSpecial weather statement, Jul 8, 7:50 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
750 PM MST SAT JUL 8 2017
AZZ530-533-CAZ569-090315-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
750 PM MST SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LA PAZ...SAN BERNARDINO
AND RIVERSIDE COUNTIES UNTIL 815 PM MST/815 PM PDT/...
At 749 PM MST/749 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Buckskin Mountain Park
to near Bouse to 6 miles northwest of Vicksburg. Movement was west at
35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Parker, Brenda, Vicksburg Junction, Buckskin Mountain Park,
Vicksburg, Bouse, Harcuvar, Salome and Poston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3398 11391 3373 11355 3360 11397 3392 11445
3408 11455 3408 11444 3411 11441 3414 11433
3417 11429 3417 11425 3425 11417 3426 11410
TIME...MOT...LOC 0249Z 082DEG 30KT 3420 11414 3398 11399 3383 11378
ADSpecial weather statement, Jul 8, 8:20 PM MST, 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 820 PM MST SAT JUL 8 2017 AZZ533-090345- Central La Paz AZ- 820 PM MST SAT JUL 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 845 PM MST... At 819 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Vicksburg, or 31 miles south of Alamo Lake, moving west at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Strong winds are also likely to loft dust into the air thus reducing visibility. Locations impacted include... Vicksburg, Brenda, Vicksburg Junction, Bouse and Harcuvar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3393 11369 3372 11364 3360 11412 3396 11418 TIME...MOT...LOC 0319Z 087DEG 19KT 3385 11378 AD
Local storm report, Jul 8, 8:44 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
844 PM MST SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST 4 SW VICKSBURG 33.71N 113.81W
07/08/2017 M43 MPH LA PAZ AZ MESONET
MESONET STATION E4845, 4 WSW VICKSBURG, LA
PAZ COUNTY, AZ.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:15 PM MST | Special Weather Statement | PSR | Pinal | 30 min |
| Jul 8, 6:42 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 8, 7:10 PM MST | Blowing Dust Advisory | PSR | La Paz, Pinal, Yuma | 3 hr |
| Jul 8, 7:50 PM MST | Special Weather Statement | PSR | La Paz | 25 min |
| Jul 8, 8:16 PM MST | Dust Storm Warning | PSR | La Paz | 99 min |
| Jul 8, 8:20 PM MST | Special Weather Statement | PSR | La Paz | 25 min |
| Jul 8, 8:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 30 min |
| Jul 9, 11:44 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal, Yuma | 10 hr |
| Jul 9, 3:13 PM MST | Special Weather Statement | PSR | 32 min | |
| Jul 9, 4:10 PM MST | Special Weather Statement | PSR | Gila | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.